Indiana, 2016

Damaging Winds in Indiana, August 17, 2016

August 17, 2016 · NWS IWX · 3 events in 3 counties and zones

Two mesoscale convective vortices (MCV) moved into northern Indiana during the afternoon hours, interacting with mixed layer CAPE of 1000 to 2000 J/KG and marginal shear of 25 to 35 knots. Multi-cell structures developed with occasional core collapses causing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Two mesoscale convective vortices (MCV) moved into northern Indiana during the afternoon hours, interacting with mixed layer CAPE of 1000 to 2000 J/KG and marginal shear of 25 to 35 knots. Multi-cell structures developed with occasional core collapses causing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 17, 2:24 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 17, 2:24 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Northern Indiana
324 PM EDT WED AUG 17 2016

.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 17 2016

Scattered showers and thunderstorms are expected into this evening
mainly near and north of U.S. highway 30. There is a chance of
thunderstorms south of this area. A few stronger storms with
gusty winds and small hail are possible but widespread severe
weather is not expected. Low temperatures tonight will drop into
the upper 60s. Similar weather is expected Thursday with a small chance
for afternoon showers and storms. Highs will be in the middle 80s.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 319 PM EDT Wed Aug 17 2016

Two primary short waves being watched for convection this evening.
First can be seen nicely on VIS imagery moving across lower
Michigan. This wave has been responsible for generating some
thunderstorms which have hugged our CWA boundary with KGRR.
Mesoanalysis shows modest instability with 1500-2000 j/kg mixed
layer CAPE and deeper bulk shear values around 20-30 knots. Just
enough instability and shear to note stronger updrafts and potential
downdrafts with 40-60 mph isolated gusts possible along with some
small hail. So far storms have struggled but expect a slight uptick
in development and strength rest of afternoon and early evening as a
secondary weak short wave over northern Illinois propagates east and
helps enhance convection. Already seeing this to some degree over
northeast IL. Do not expect widespread coverage given limited low
level convergence and no strong forcing. Good low level lapse rates
and weak convergence will be the focus. Hires guidance keeps
pointing to weak remnant surface boundary sinking south overnight
and some possible isolated development in our far southwest. Kept a
slight chance in the west until late tonight for this possibility.

Similar situation on Thursday with dirty flow aloft carrying weak
short waves across the area with modest instability and even
slightly weaker deep layer shear. Low chance pops continue with
models showing varying solutions for development and coverage.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 319 PM EDT Wed Aug 17 2016

More of the same for Friday with weak short waves and instability
present so continued trend of afternoon low chance pops. Best
chance for showers and storms arrives later Saturday into Saturday
night ahead of strong short wave and cold front which will usher
in cooler and more comfortable air. Sharp short wave trough
expected to drop south out of Canada into Northern Plains Friday.
This will lead to surface low development along cold front. Low
will deepen and move into the Upper Great Lakes on Saturday as
short wave drives cold front into our area. Still a bit too early
for severe weather assessment but certainly possible given regime
change and stronger westerlies sinking southward. Instability
still in question with timing and amount of cloud cover. Will be
something to watch but for now likely pops for showers and
thunderstorms. Moderate rainfall possible given Gulf of Mexico tap
but certainly nothing like what NW Indiana saw Monday.

Cooler air arrives Sunday into early next week. Northwest winds on
Sunday likely to produce a moderate to high swim risk day. Highs
look to remain in the lower to middle 70s Sunday and Monday with
return to upper 70s and low 80s by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 137 PM EDT Wed Aug 17 2016

Afternoon instability combined with an approaching shortwave aloft
has led to cumulus development across much of the area, with
primarily VFR conditions. The shortwave has managed to generate a
few showers and thunderstorms, particularly to the north of the
TAF sites in Lower Michigan, however-as of 18z development over
Indiana has been non-existent. Models are still in disagreement
over shower/storm development at this point-but it's not out of
the question. For now left it out of the TAF given low
confidence, but will continue to closely monitor. Otherwise, the
focus turns to fog development again tonight. Winds will again be
light with lingering low level moisture-so thinking things will be
similar to last night. Guidance is not as pessimistic on ceiling
heights, but they bring visibilities down to around 1 mile or
less between 8-12Z. For now kept things IFR, with visibilities
down to 2 miles at KSBN where conditions look most favorable and 3
miles at FWA. LIFR conditions are certainly in the realm of
possibilities but will leave out until the next TAF issuance where
we can re- evaluate.

&&

.IWX Watches/Warnings/Advisories...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD/Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 17, 2:59 PM EST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
359 PM EDT WED AUG 17 2016

INZ003>009-012-014-016-MIZ077>081-OHZ001-002-182000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
WILLIAMS-FULTON OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...PLYMOUTH...BREMEN...CULVER...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...NILES...BENTON HARBOR...ST. JOSEPH...
FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...DOWAGIAC...
CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...
MENDON...COLDWATER...BRONSON...HILLSDALE...JONESVILLE...LITCHFIELD...
BRYAN...MONTPELIER...EDGERTON...WAUSEON...ARCHBOLD...SWANTON...DELTA
359 PM EDT WED AUG 17 2016 /259 PM CDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS
EVENING...MAINLY NEAR AND NORTH OF A LINE FROM KNOX TO DEKLAB
INDIANA TO NAPOLEON OHIO. A FEW OF THE STRONGER STORMS COULD
PRODUCE BRIEF WIND GUSTS OF 45 TO 55 MPH AND SMALL HAIL ALONG WITH
BRIEF HEAVY RAINFALL.

FLOODING WILL CONTINUE ALONG SOME RIVERS AND OTHER LOW LYING
AREAS ESPECIALLY FROM SOUTH BEND TO NORTH OF PLYMOUTH DUE RECENT
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND
SUNDAY. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ013-015-017-018-020-022>027-032>034-OHZ004-005-015-016-024-025-
182000-
PULASKI-FULTON IN-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-DEFIANCE-HENRY-PAULDING-
PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...MEDARYVILLE...
ROCHESTER...AKRON...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...DEFIANCE...SHERWOOD...HICKSVILLE...
NAPOLEON...DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...
OTTAWA...LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...
VAN WERT...OHIO CITY...LIMA...SPENCERVILLE
359 PM EDT WED AUG 17 2016 /259 PM CDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED BUT A FEW STRONG STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND
SUNDAY. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-182000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
359 PM EDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY, AND ALSO SATURDAY AND
SUNDAY. SEVERE STORMS ARE NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 17, 2:03 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
203 PM CDT WED AUG 17 2016

INZ003-171945-
LA PORTE-
203 PM CDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LA PORTE COUNTY...

AT 201 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BEVERLY
SHORES... OR NEAR MICHIGAN CITY...MOVING EAST AT 25 MPH.

WIND GUSTS OF 30 TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MICHIGAN CITY...LA PORTE...TRAIL CREEK...LONG BEACH...
POTTAWATTAMIE PARK...PINOLA...WATERFORD...SPRINGVILLE...
OTIS AND POTTAWATTOMIE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 38 AND 55.
 INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 33 AND 44.

BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THESE THUNDERSTORMS THAT MAY
LEAD TO PONDING OF WATER ON ROADWAYS.

LAT...LON 4171 8693 4172 8691 4173 8691 4174 8692
      4175 8664 4155 8662 4159 8693
TIME...MOT...LOC 1901Z 268DEG 22KT 4168 8698

MARSILI
Special weather statement, Aug 17, 2:19 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
319 PM EDT WED AUG 17 2016

MIZ078-171945-
CASS-
319 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CASS COUNTY...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
EDWARDSBURG...OR 8 MILES NORTHWEST OF SIMONTON LAKE...MOVING EAST AT
20 MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CASSOPOLIS...EDWARDSBURG...UNION...VANDALIA...DONNELL LAKE...
EAGLE LAKE...JONES...DAILEY...JUNO LAKE...DIAMOND LAKE...
ADAMSVILLE...CALVIN CENTER...SHAVEHEAD LAKE AND PARADISE LAKE.

BRIEF HEAVY DOWNPOURS ARE ALSO EXPECTED WITH THIS STORM THAT MAY
RESULT IN SOME PONDING OF WATER ON ROADWAYS.

LAT...LON 4180 8576 4179 8577 4178 8579 4176 8579
      4176 8583 4179 8614 4189 8613 4193 8576
TIME...MOT...LOC 1918Z 268DEG 17KT 4185 8605

MARSILI
Special weather statement, Aug 17, 2:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EDT WED AUG 17 2016

INZ003-004-172015-
ST. JOSEPH-LA PORTE-
347 PM EDT WED AUG 17 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOSEPH
AND CENTRAL LA PORTE COUNTIES...

AT 347 PM EDT/247 PM CDT/...RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF NEW CARLISLE
TO LA PORTE TO NEAR WESTVILLE. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LA PORTE...WESTVILLE...WALKERTON...NORTH LIBERTY...KINGSFORD
HEIGHTS...
KINGSBURY...SOUTH CENTER...SALEM
HEIGHTS...BYRON...WATERFORD...PINHOOK...
ROLLING PRARIE...FISH LAKE...PINOLA...CRUMSTOWN...STILLWELL...OTIS
AND
TRACY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 38 AND 53.
 INTERSTATE 94 IN INDIANA BETWEEN MILE MARKERS 35 AND 36.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4163 8693 4167 8687 4169 8660 4157 8622
      4148 8646 4148 8647 4147 8647 4143 8657
      4143 8659 4155 8693
TIME...MOT...LOC 1947Z 286DEG 21KT 4166 8662 4162 8674 4158 8695

MARSILI
Special weather statement, Aug 17, 2:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
350 PM EDT WED AUG 17 2016

MIZ080-172030-
BRANCH-
350 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRANCH COUNTY...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
COLON...OR 16 MILES SOUTH OF BATTLE CREEK...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...UNION CITY...GIRARD...SHERWOOD AND HODUNK.

THIS INCLUDES INTERSTATE 69 IN MICHIGAN BETWEEN MILE MARKERS 19 AND
21.

LAT...LON 4193 8504 4201 8529 4207 8529 4207 8495
TIME...MOT...LOC 1950Z 284DEG 20KT 4206 8531

MARSILI
Special weather statement, Aug 17, 3:08 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
408 PM EDT WED AUG 17 2016

INZ005-006-172100-
LAGRANGE-ELKHART-
408 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
NORTHWESTERN LAGRANGE COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRISTOL...OR
10 MILES NORTHEAST OF DUNLAP...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIDDLEBURY...BRISTOL...SCOTT...SHIPSHEWANA AND EMMA.

THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 101 AND
120.

LAT...LON 4176 8543 4158 8555 4169 8584 4176 8579
TIME...MOT...LOC 2008Z 281DEG 17KT 4173 8576

MARSILI

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
August 17, 3:25 PM EST to 3:26 PM EST
Where
St. Joseph County, 0.86 mi SW of North Liberty
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.520, -86.440

A tree was blown down onto a house with power lines also down in the area.

Thunderstorm Wind, Kosciusko

When
August 17, 5:00 PM EST to 5:01 PM EST
Where
Kosciusko County, 2.32 mi SSE of Barbee
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.270, -85.700

Several trees were blown down in the Barbee Lakes area.

Thunderstorm Wind, Huntington

When
August 17, 7:00 PM EST to 7:01 PM EST
Where
Huntington County, 0.87 mi SW of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -85.490

Emergency management officials reported 12 to 16 inch diameter tree limbs down near Wilkerson and First Streets.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659047, 659048, 659049.